MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW CVC SET: 3-LUMEN 5.5 FR X 13 CM; CATHETER PERCUTANEOUS

ARROW INTERNATIONAL LLC ARROW CVC SET: 3-LUMEN 5.5 FR X 13 CM; CATHETER PERCUTANEOUS
Model Number IPN055166
Medical Device Problem Codes Deformation Due to Compressive Stress (2889); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Qn#(b)(4).Associated mdr#s: 3006425876-2023-00426 (2nd puncture).
 
Event or Problem Description
The complaint is reported as: "unproblematic puncture of the right internal jugular vein under sonographic control, blood aspirable, wire advancement, resistance at the needle tip or just behind it.Resistance at needle tip or just behind, sonographically needle tip under vein, careful retraction of wire, resistance, stop, needle and wire removed, now goes easily through needle retraction, wire tip is noted as slightly deformed but is assessed as irrelevant altogether, new puncture/wire advance/dilator/catheter advance over wire, all without problems, when attempting to retract wire over catheter, wire stretches with springy resistance, wire and catheter are sonographically in vessel.Sonographically in the vessel, aspiration of blood through the medial lumen, advancement of a new wire into the lumen to gain access to the vessel, attempt to withdraw the catheter with the defective wire inside attempt to withdraw the catheter with the defective wire inside but again springy resistance, removal of the catheter with the new wire in place, the winding of the first wire remains in the child, several careful attempts to retract with and rotation of the wire are unsuccessful, surgical dissection finally to the vein wall, further resistance, careful insertion of the defective wire or winding into a cut central venous catheter a cut cvc (approx.13cm long), advancement approx.2 cm into the vein, wire not to be removed yet, careful advancement of the cvc over the wire under fluoroscopy to about the level of the right atrium, now the cvc can be removed together with the inner wire, fortunately completely, then problem-free insertion of the v.Jug.Int.Left.At no time was excessive force or even violence used, the inner wire shows no kinks or deformations." it was reported the patient had "surgical dissection ultimately up to the vein included a muscle dissection (probably omohyoideus muscle)".Surgery duration was over 2 hours and patient required multiple fluoroscopies and postoperative x-rays.The guidewire was completely removed.It was reported "apart from a surgical stitch on the neck, the patient is doing well".Additional information received 21apr2023 reports: the patient had 2 punctures of the internal jugular vein on the right side with the same device.After the second puncture, the first wire remained in the first catheter and could not be removed.A second wire was inserted through the medial line lumen of the first catheter to gain vascular access and try to remove the first wire and catheter together, but this was not successful.It was reported the wire remaining in the patient was removed by "placing a cut catheter as a splint over the thin, accordion-like, lengthening wire sheath and carefully pushing it into the heart (of course, this was still the remainder of the first wire)." a third puncture was then done on the left jugular vein and was successful.This report captures the resistance with the guidewire and needle during the initial puncture.A second report was submitted to capture the issue with the guidewire during the second puncture (captured in 3006425876-2023-00426).
 
Additional Manufacturer Narrative
(b)(4).The customer returned one 3-lumen catheter, a guide wire, and a lidstock for analysis as a part of this complaint.Signs of use were observed on the returned components.Visual analysis revealed that the guide wire had two kinks and was unraveled at the distal j-bend.A distal portion of the coil wire was separated from the core wire which is consistent with subsequent damage that occurred during the second attempted insertion.It cannot be confirmed whether the guide wire was damaged during the initial insertion attempt due to the subsequent damage that occurred during the second insertion attempt.Visual analysis of the needle could not be performed as it was not returned for analysis.Visual analysis of the needle could not be performed as it was not returned for analysis.The kinks in the guide wire measured 213mm from the proximal tip and 14mm from the distal tip.The overall length of the guide wire measured 455mm which is within the specification of 449.2-458.8 mm per guide wire product drawing.The outer diameter of an undamaged portion of the guide wire measured 0.432mm which is within the specification of 0.432-0.457 mm per guide wire product drawing.Dimensional analysis of the needle could not be performed as it was not returned for analysis.Functional testing could not be performed due to the nature of the damage on the guide wire and because the needle involved in initial insertion attempt was not returned for evaluation.A device history record review was performed, and a potentially relevant finding was identified.It was determined that the finding was not relevant.The instructions for use (ifu) provided with the kit describes suggested techniques to minimize the likelihood of guide wire damage during use.The instructions caution that withdrawing the guide wire against the needle bevel or use of excessive force during removal could damage or break the wire.The ifu warns the user, "do not apply excessive force in placing or removing catheter or guidewire.Excessive force can cause component damage or breakage.If damage is suspected or withdrawal cannot be easily accomplished, radiographic visualization should be obtained and further consultation requested.".The customer report of a deformed guide wire tip after resistance with the needle could not be confirmed by investigation of the returned sample.The guide wire contained two kinks but was also severely unraveled/separated which is consistent with subsequent damage that occurred during the second attempted insertion.It cannot be confirmed whether the guide wire was damaged during the initial insertion attempt due to the subsequent damage that occurred during the second insertion attempt.Additionally, the needle that was involved in the initial insertion attempt was not returned for analysis.The returned portion of the guide wire met all dimensional requirements, and a device history record review did not identify any manufacturing related issues.The potential root cause cannot be determined based on the subsequent damage to the guide wire during the second insertion attempt and without the needle returned for analysis.
 
Event or Problem Description
The complaint is reported as: "unproblematic puncture of the right internal jugular vein under sonographic control, blood aspirable, wire advancement, resistance at the needle tip or just behind it.Resistance at needle tip or just behind, sonographically needle tip under vein, careful retraction of wire, resistance, stop, needle and wire removed, now goes easily through needle retraction, wire tip is noted as slightly deformed but is assessed as irrelevant altogether, new puncture/wire advance/dilator/catheter advance over wire, all without problems, when attempting to retract wire over catheter, wire stretches with springy resistance, wire and catheter are sonographically in vessel.Sonographically in the vessel, aspiration of blood through the medial lumen, advancement of a new wire into the lumen to gain access to the vessel, attempt to withdraw the catheter with the defective wire inside attempt to withdraw the catheter with the defective wire inside but again springy resistance, removal of the catheter with the new wire in place, the winding of the first wire remains in the child, several careful attempts to retract with and rotation of the wire are unsuccessful, surgical dissection finally to the vein wall, further resistance, careful insertion of the defective wire or winding into a cut central venous catheter a cut cvc (approx.13cm long), advancement approx.2 cm into the vein, wire not to be removed yet, careful advancement of the cvc over the wire under fluoroscopy to about the level of the right atrium, now the cvc can be removed together with the inner wire, fortunately completely, then problem-free insertion of the v.Jug.Int.Left.At no time was excessive force or even violence used, the inner wire shows no kinks or deformations.".It was reported the patient had "surgical dissection ultimately up to the vein included a muscle dissection (probably omohyoideus muscle)".Surgery duration was over 2 hours and patient required multiple fluoroscopies and postoperative x-rays.The guidewire was completely removed.It was reported "apart from a surgical stitch on the neck, the patient is doing well".Additional information received 21apr2023 reports: the patient had 2 punctures of the internal jugular vein on the right side with the same device.After the second puncture, the first wire remained in the first catheter and could not be removed.A second wire was inserted through the medial line lumen of the first catheter to gain vascular access and try to remove the first wire and catheter together, but this was not successful.It was reported the wire remaining in the patient was removed by "placing a cut catheter as a splint over the thin, accordion-like, lengthening wire sheath and carefully pushing it into the heart (of course, this was still the remainder of the first wire)." a third puncture was then done on the left jugular vein and was successful.This report captures the resistance with the guidewire and needle during the initial puncture.A second report was submitted to capture the issue with the guidewire during the second puncture (captured in 3006425876-2023-00426) associated mdr#s: 3006425876-2023-00438 (first puncture); 3006425876-2023-00426 (2nd puncture).

Brand Name
ARROW CVC SET: 3-LUMEN 5.5 FR X 13 CM
Common Device Name
CATHETER PERCUTANEOUS
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL CR, A.S.
jamska 2359/47
zdar nad sazavou 591 0 1
EZ   591 01
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key16861938
Report Number3006425876-2023-00438
Device Sequence Number20198881
Product Code DQY
UDI-Device Identifier10801902153743
UDI-Public10801902153743
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K862056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/15/2025
Device Model NumberIPN055166
Device Catalogue NumberCS-16553-E
Device Lot Number71F20G1292
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2023
Supplement Date Received by Manufacturer05/26/2023
Initial Report FDA Received Date05/03/2023
Supplement Report FDA Received Date05/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/16/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ANESTHESIA.; ANESTHESIA.
Patient Age14 MO
Patient SexFemale